There are some rare side effects of CPAP. These include, nausea, vomiting, acid reflux, gastric distention (bloating). flatulence, and belching.
One of the main triggers of these side effects is GERD (Gastroesophageal Reflux Disease). At the end of your esophagus, there is a valve that closes to ensure stomach contents do not leak back into the throat or mouth. GERD causes this valve to malfunction and not close properly and causing acid reflux.
CPAP therapy can affect GERD in two ways. In some cases, CPAP reduces GERD by reducing the suction built up behind the blocked airway. However, sometimes in patients with severe OSA, CPAP can worsen GERD.
If the CPAP has a high air pressure, it can open the muscular valve of the esophagus. This can cause air to enter the stomach and the stomach liquid may leak through the valve causing bloating or other GI discomfort.
However, with nightly CPAP therapy, the esophageal muscles with begin to strengthen and become more used to this pressure. As this happens, GI discomfort will generally subside and go away.
If these symptoms do not subside, there may be another issue causing the discomfort. Some common solutions are:
- Treat GERD, talk to your physician to start treatment.
- Eliminate mask leak. Mask leak causes increase in pressure which could cause excess air to get into your mouth and therefore there is a higher tendency to swallow it.
- Raise the head of your bed by 4 inches or more, or use more pillows to elevate your head and upper body when you sleep. A sleep wedge pillow, which are specially designed for relieving acid reflux can also be very helpful.
- Alter your diet, eat light suppers and do not eat for two hours before bedtime.
- Switch to a BiPAP machine instead of using the CPAP. In some cases BiPAP can be helpful in eliminating aerophagia.
- Try teaching yourself to fall asleep with your tongue touching the back of your front teeth and the roof of your mouth. When the tongue is in this placement, it helps keep the CPAP air inside the upper airway and prevents the swallowing of air.
If you are experiencing any GI discomfort discuss the matter with your clinical therapist at CanSleep services. Your therapist could titrate your pressure. If you have a high CPAP pressure, the pressure could be reduced for awhile and then gradually build back to your titrated pressure.